Illustration by Sarah Bradbury

Campus Safety trained to treat opioid overdoses

By Nick Sabatini

Deaths from opioid overdoses have been rising in Oregon since the early 2000s. In response, the state enacted a law in 2013 that allows pharmacists to prescribe an antidote (a medicine capable of reversing a toxin) called naloxone to people who receive proper training on how to administer the drug. Naloxone is a drug that can temporarily reverse the effects of opioids. Lewis & Clark Campus Safety staff have recently received this training.

“There is an opioid crisis in our country, and there have been a lot of deaths related to opioid use and opioid overdose,” Director of Student Health Services Margaret Upton said. “We have seen an uptick of use in our (general) population. Surveys have shown that. It’s not something that is common, but it is lethal if not treated quickly.”

Campus Safety Supervisor John Harvey said that Campus Safety received training to administer naloxone via nasal inhaler. Harvey is not aware of any overdose that has ever occurred on the LC campus, but officers have the training and resources necessary to reverse the effects of an overdose to save a life.

“The program was initiated to address the effects of an opioid induced overdose,” Harvey said. “Opioids have had a devastating effect on many communities throughout the country.”

Fentanyl is among one of the most concerning types of opioids, as it is estimated to be 50 to 100 times stronger than morphine or heroin. It is important to note that naloxone will only reverse opioid overdoses, and it is not capable of reversing other types of drug overdoses.

June Jacobson ’21 has had mostly positive encounters with Campus Safety, and she believes they should be able to administer naloxone.

“Most of the time, they are great,” Jacobson said. “They are doing their job. If they have to write you up, they have to write you up.”

Jacobson was concerned about legal complications that could arise, but she still thinks it is best to administer the drug in an emergency.

“Anything helps if someone is obviously overdosing,” Jacobson said.

In response to the concern about legal complications, both Upton and Harvey said that students are protected by the college amnesty policy. Additionally, if someone calls 911 after an overdose, Oregon’s Good Samaritan Law prevents the individual from getting arrested.

“If you are concerned someone may have overdosed, then definitely get Campus Safety there,” Upton said. “There is amnesty on campus related to that. People may be worried about getting in trouble, but we would rather have people live than worry about a sanction.”

Both Harvey and Upton said that LC is not the only college with trained officers. Reed College’s officers are also trained to administer naloxone.

Despite the concern, opioids are not a very common drug on LC’s campus. Most drug activity on campus tends to be related to marijuana or alcohol.

“I think on college campuses in general, alcohol poisoning is a higher incidence than opioids,” Upton said.

The signs and symptoms of a potential opioid overdose include not breathing or breathing slowly (less than eight breaths per minute), snoring, gurgling or making choking sounds. Victims may also turn blue, pale or gray, have a limp body, throw up or be unresponsive.

Naloxone is considered to be a safe drug. It is not an over-the-counter drug but can be obtained from pharmacists in Multnomah County and Clark County, Washington upon proper training. The drug is meant to be a temporary fix while medical professionals arrive.

Leave a Reply

Your email address will not be published.

AlphaOmega Captcha Classica  –  Enter Security Code
     
 

Previous Story

Spoons, greasy hair and a horrible movie

Next Story

LC cuts landscaping budget back to $2.9 Billion